|ginseng for fatigue?
Jul 30, 2001
I have been diagnosed with aids for the last 5 months and use combivir and indinavir. VL 565 CD4 275. I want to start using ginseng to combat fatigue. Is this okay? thanks
Response from Dr. Frascino
Is it OK to start using ginseng to combat HIV-related fatigue while on combivir (AZT/3TC) and indinavir? Well, if we break that down into 2 questions, the answers would be "probably yes" and "probably no." Here's what I mean by that.
Is it OK to start using ginseng? Well, "probably yes." I don't know of any specific adverse herb-drug interactions involving ginseng and combivir/indinavir. I can't say it's absolutely OK, because I'm not aware of any scientific studies that have actually examined this combination. Ginseng, like all herbs, has active ingredients that have the possibility of interacting with other herbs or drugs. Two interactions involving ginseng, that I have heard about, are interactions with warfarin and phenelzine.
The entire field of herb-drug interactions is a new and evolving field. The precise mechanisms of many herb-drug interactions are not known. Certainly, the potential for herb-drug interactions is substantial. Herbal products are not standardized for purity and potency and consequently, adverse effects may result from impurities or batch-to-batch variability. Since the FDA classifies herbs as dietary supplements, herbal products do not undergo the stringent testing required of conventional drugs for purity, efficacy, and safety. Over the past several years, the use of herbal products has grown exponentially. The World Health Organization estimates that nearly 4 billion people (80% of the world's population) use herbal medications for some aspect of health maintenance! Because of this widespread use, we must all be aware of potential herb-drug interactions. And people using these products should be encouraged to discuss their use with their physicians. So why am I making such a big deal out of this? Well, 2 very common herbal products have recently been shown to have very significant interactions with HIV medications. St. John's Wort interacts with several prescription drugs, including indinavir. It decreases the concentration of indinavir in the blood stream, thereby making it less effective and possibly allowing viral breakthrough and development of resistance. More recently, garlic was found to significantly decrease saquinavir blood concentrations. Most likely, there are many other herb-drug interactions that have yet to be recognized.
Now, the second part of your question. Should you use ginseng to combat your fatigue? The answer to this is "probably no." Fatigue is not a disease, but rather a symptom of a disease. I would suggest that you try to identify the underlying cause of your fatigue, and treat that condition, rather than trying to cover up a symptom with yet another herb or medication. So what could be causing your fatigue? There are numerous possible causes of fatigue among persons with HIV infection. Often, several problems interact to cause this symptom. For instance, fatigue can be caused by inadequate attention to basic human requirements such as rest, sleep, diet, and exercise. Psychological triggers include stress, anxiety, and depression. Fatigue can also be a component of opportunistic infections, medication side effects, or hormonal imbalances. Finally, fatigue is frequently caused by anemia, a very common disorder associated with HIV. Anemia can be induced by a variety of mechanisms, including nutritional deficiencies (B12, folate, or iron), medication side effects (especially AZT), or HIV itself. So what should you do? Talk with your HIV specialist and get an evaluation for HIV-related fatigue. That should include a workup for the common causes of fatigue I mentioned. In particular, check your hemoglobin level, (normal ranges are 14-18 for men, and 12-16 for women) as you are on combivir, which contains AZT. Once the cause(s) of your fatigue have been identified, you will then be able to focus your treatment on those causes, rather than on trying to cover up a symptom. If, for instance, you are anemic, Procrit has been shown to be dramatically effective in treating HIV-related anemia. It stimulates the production of new red blood cells. By doing so, it improves energy levels and quality of life. In addition, it has been associated with improved survival.
Well, that certainly was a very long answer to a relatively short question, now wasn't it?
Good luck. Stay well. And combat that fatigue directly by finding out what causing it.
Dr. prescribed proleuka for fatigue
The best net doctor.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.